Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 3, NWS Albuquerque, NM

April 22, 2003Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 22, 2003, 11:59 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2003, 11:59 PM MDT (05:59 UTC)
Expired
Apr 23, 2003, 12:45 AM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Curry County, NM, Roosevelt County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

174 
WUUS55 KABQ 230559
SVRABQ
NMC009-041-230645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1159 PM MDT TUE APR 22 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CURRY COUNTY IN EAST CENTRAL NEW MEXICO
  NORTHWESTERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 1245 AM MDT

* AT 1157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHWESTERN ROOSEVELT COUNTY...OR ABOUT
  23 MILES EAST OF FORT SUMNER...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL NORTHWESTERN ROOSEVELT COUNTY 
  OVER RURAL WESTERN CURRY COUNTY 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3444 10392 3427 10386 3457 10343 3468 10356

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 8:00 PM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 22, 8:00 PM MDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
800 PM MDT TUE APR 22 2003

CANCELLED THE TORNADO WATCH FOR CURRY AND ROOSEVELT COUNTIES AND
ALLOWED THE WIND ADVISORY TO EXPIRE IN THE NW ZONES. MINOR WIND
SPPED AND DIRECTION CHANGES IN THE EAST AND ADDED FOG TO THE FAR
ERN ZONES. 40

.PREVIOUS DISCUSSION...
THE TS OVER EASTERN NM MOVED INTO TX BY MID MORNING. THE CLOUD
SHIELD IS SLOWLY ERODING AWAY ALONG THE EASTERN PLAINS ALLOWING
HEATING. THE DRYLINE IS ON THE MOVE EASTWARD. KCQC DWPT DROPPED 9
DEGREES AROUND NOON. MINI LOW LVL JET STILL BRINGING MOISTURE INTO
THE FAR EASTERN NM PLAINS AS KTCC AND KCVN HAVE AN INCREASE IN DWPT.
STRONG TS STILL POSSIBLE OVER THE EASTERN PLAINS DURING THE EVENING.
GUSTY SOUTHERLY WINDS FOR THE WESTERN HALF OF THE STATE WILL DECREASE
BELOW ADV CRITERIA LATE THIS EVENING SO WILL KEEP ADV FOR NORTHWEST
UNTIL 8 PM. AS THE UPPER LVL LOW CONTINUES ITS TREK EAST OVER THE
COLORADO PLATEAU WINDS WILL AGAIN INCREASE AND BECOME MORE WIDE
SPREAD THAN TODAY. WILL HOIST A WIND ADV FOR WED FROM THE CENTRAL
MOUNTAIN CHAIN EAST ALTHOUGH NEXT SHIFT MAY NEED TO EXTEND IT TO THE
WEST. EXPECT SHOWERS AND THUNDERSTORMS AS THE LOW TRANSVERSES THE NM
/ CO BORDER. THE CENTER OF THIS LOW IS COLD ENOUGH TO PRODUCE SNOW
SHOWERS OVER THE HIGHER ELEVATIONS NORTHWEST AND NORTH. SIGNIFICANT
REDUCTION IN HIGH TEMPS FROM TODAY ESPECIALLY WEST AND NORTH. A
GRADUAL WARMING AFTER THE SYSTEM PASSES.

GFS KEEPS NM UNDER A RIDGE THRU FRI NIGHT. THE NEXT FEW SYSTEMS TAKE
ONLY A GLANCING BLOW TO NORTHERN NM BRINGING BREEZY TO WINDY
CONDITIONS IN THE EXTENDED. SPRING TIME IN THE SOUTHERN ROCKIES.AS

ABQ EA 044/064 041/070 044 23010
SAF NB 035/057 035/066 034 23020
TCC NN 044/068 041/071 037 23300

.ABQ...FIRE WEATHER WATCH WEDNESDAY NMZ104-106>108.
    ...WIND ADVISORY WEDNESDAY NMZ004>007-010>013-016>021-026.
Hazardous weather outlook, Apr 22, 1:15 PM MDT, 10 hours 44 minutes before
NMZ001>021-026-231200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
115 PM MDT TUE APR 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

...SEVERE THUNDERSTORMS POSSIBLE EAST CENTRAL NEW MEXICO THIS
AFTERNOON AND EVENING...
...WIND ADVISORY FOR NORTHWEST AND WEST CENTRAL NEW MEXICO THIS
AFTERNOON THROUGH THIS EVENING...

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
EAST CENTRAL NEW MEXICO.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL OF AND DAMAGING WIND GUSTS ARE EXPECTED ACROSS PARTS OF
EAST CENTRAL NEW MEXICO LATER THIS AFTERNOON AND THIS EVENING. THE
PRIMARY RISK AREA FOR THESE STRONG THUNDERSTORMS DEVELOPING AFTER 3
PM WILL BE TO THE RIGHT OF LINE FROM ROSWELL TO SANTA ROSA TO
CLAYTON. HAIL OF ONE INCH DIAMETER OR LARGER AND WIND GUSTS OF 60
MPH OR STRONGER WILL BE POSSIBLE GENERALLY FROM 4 PM THROUGH 8 PM.

WIND ADVISORY WILL REMAIN IN EFFECT FOR FOR THE NORTHWEST AND WEST
CENTRAL MOUNTAINS AND NORTHWEST PLATEAU THIS AFTERNOON THROUGH THIS
EVENING. SURFACE WINDS ARE EXPECTED TO INCREASE SHARPLY LATER THIS
AFTERNOON ACROSS NORTHWEST AND WEST CENTRAL AREAS OF THE STATE
REACHING SUSTAINED SPEEDS OF 25 TO 35 MPH WITH NEAR 50 MPH IN THE
ADVISORY AREA BETWEEN 3 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...

STRONG GUSTY WINDS ARE EXPECTED ACROSS CENTRAL AND EASTERN AREAS
LATER WEDNESDAY MORNING AND AFTERNOON. WINDS ARE EXPECTED TO
INCREASE TO 25 TO 35 MPH WITH WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SEVERE WEATHER SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN
3 PM AND 8 PM ACROSS EAST CENTRAL NEW MEXICO IN THE FOLLOWING
COUNTIES...UNION...HARDING...QUAY...DE BACA...GUADALUPE...
CURRY...ROOSEVELT AND CHAVES.

KH

In the hours before

Special weather statement, Apr 22, 7:26 PM MDT, 4 hours 33 minutes before
NMZ020-021-230155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
726 PM MDT TUE APR 22 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CANCELLED THE
TORNADO WATCH NUMBER 144 THAT WAS IN EFFECT FOR CURRY AND ROOSEVELT
COUNTIES THROUGH 900 PM MDT. THE THREAT OF SEVERE WEATHER AND
ISOLATED TORNADOES HAS DIMINISHED.

CHJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 11:14 PM MDTSevere Thunderstorm WarningABQDe Baca, Roosevelt46 min
Apr 23, 12:46 AM MDTSevere Thunderstorm WarningABQQuay44 min
Apr 23, 1:33 AM MDTSevere Thunderstorm WarningABQQuay42 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.